Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 89, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 25, 1998, 8:16 PM EDT for Branch County, Saint Joseph County, Michigan. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 25, 1998, 8:16 PM EDT (00:16 UTC)
- Expired
- Jun 25, 1998, 9:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties Branch County, MI, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 70 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 8:34 PM EDT | Hail 1.75 | Colon, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1482 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1969 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFWA 260016 RRA SVRFWA MIC023-149-260100- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 716 PM EST THU JUN 25 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BRANCH COUNTY IN SOUTH CENTRAL LOWER MICHIGAN EASTERN ST JOSEPH COUNTY IN SOUTHWESTERN LOWER MICHIGAN * UNTIL 900 PM EDT (800 PM EST) * AT 813 PM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A SEVERE THUNDERSTORM 22 MILES WEST OF COLDWATER OR 3 MILES WEST OF FINDLEY MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... FINDLEY BURR OAK LEONIDAS SHERWOOD MATTESON COLDWATER SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS. TAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 10:08 PM EDT, 22 hours 8 minutes earlier.
Area forecast discussion, Jun 24, 10:08 PM EDT, 22 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 908 PM EST WED JUN 24 1998 FORECAST CONCERN IS POPS OVERNIGHT. SCATTERED SHOWER/THUNDERSHOWERS CURRENTLY MOVING ESE ACROSS LM PER KIWX/KGRR RADARS. ADDITIONAL CONVECTION FIRING ACROSS SOUTHERN WI AND MN ON IR LOOP WHERE OOZ RAOBS SHOW GOOD LOW LEVEL CONVERGENCE. RAOBS SHOWING QUITE WARM TEMPS OVER THE FA AT MID LEVELS. BEST DYNAMICS REMAIN NORTH OF THE AREA OVERNIGHT. CURRENT MOVEMENT OF PRECIP OVER LM AND MODEL THICKNESS PATTERNS SHOWING GOOD DIFFLUENCE OVER THE FA THROUGH 12Z JUSTIFY CHANCE POPS FOR NORTHERN PORTION OF THE FORECAST AREA. WOULD PREFER TO SEE POPS INTRODUCED INTO FAR NW OH ZONES. DEW POINTS AROUND 70 (DEGREES THROUGHOUT FA AND WITH MORE WINDS EXPECTED TONIGHT BELIEVE LOWS AROUND 70 TO THE LOW 70S ARE FINE. .IWX...NONE. TAL
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 11:44 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 31 min |
| Jun 26, 12:14 AM EDT | Severe Thunderstorm Warning | IWX | Cass | 46 min |
| Jun 26, 1:24 AM EDT | Severe Thunderstorm Warning | IWX | Branch, Saint Joseph | 61 min |
| Jun 26, 1:29 AM EDT | Severe Thunderstorm Warning | IWX | Berrien | 46 min |
| Jun 26, 1:59 AM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 46 min |
| Jun 26, 2:08 AM EDT | Severe Thunderstorm Warning | IWX | Berrien | 47 min |
| Jun 26, 5:41 AM EDT | Severe Thunderstorm Warning | IWX | Branch | 34 min |
| Jun 26, 6:03 AM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 47 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.